The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 19, Number 6 (2009), 2137-2175.
Heavy-traffic limits for waiting times in many-server queues with abandonment
We establish heavy-traffic stochastic-process limits for waiting times in many-server queues with customer abandonment. If the system is asymptotically critically loaded, as in the quality-and-efficiency-driven (QED) regime, then a bounding argument shows that the abandonment does not affect waiting-time processes. If instead the system is overloaded, as in the efficiency-driven (ED) regime, following Mandelbaum et al. [Proceedings of the Thirty-Seventh Annual Allerton Conference on Communication, Control and Computing (1999) 1095–1104], we treat customer abandonment by studying the limiting behavior of the queueing models with arrivals turned off at some time t. Then, the waiting time of an infinitely patient customer arriving at time t is the additional time it takes for the queue to empty. To prove stochastic-process limits for virtual waiting times, we establish a two-parameter version of Puhalskii’s invariance principle for first passage times. That, in turn, involves proving that two-parameter versions of the composition and inverse mappings appropriately preserve convergence.
Ann. Appl. Probab., Volume 19, Number 6 (2009), 2137-2175.
First available in Project Euclid: 25 November 2009
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Talreja, Rishi; Whitt, Ward. Heavy-traffic limits for waiting times in many-server queues with abandonment. Ann. Appl. Probab. 19 (2009), no. 6, 2137--2175. doi:10.1214/09-AAP606. https://projecteuclid.org/euclid.aoap/1259158769